Back to Ask the Diabetes Team Ask the Diabetes Team

From Cumming, Georgia, USA:

My son was recently diagnosed with hypothyroidism and the doctor wants him on Synthroid. With all the bad press about Synthroid, are there alternative medications? I was also given some advice from another parent that I met at a recent conference, that I should also be treating the T3 level as well as the T4 level. I do not know his exact values. They haven't given them to me. They said that "the T4 was low and the TSH was elevated."

He has a lot of the symptoms, dry skin, decreased energy and weight gain. I would like to be better educated about treatments so I can make the best decision I can with his treatment. I have lost confidence in my doctor who individualizes his treatment. I want to do what is best for my son, not easiest for the doctor and his practice. I would like him treated properly.


What bad press about Synthroid? Synthroid is a brand name for a manufactured form of thyroid hormone. It looks "exactly" like the most abundant form of thyroid hormone that you and your son manufacture. That is called "T4" because it has four iodine molecules attached to it.

Our bodies also make a form of thyroid hormone which only has three iodine molecules attached. It is called "T3." It is actually the form of thyroid hormone that the body uses most readily. But, T3 typically must be given several times per day to have it's best effect and one can potentially give to much of it. By giving T4, the body will then "convert" as much as it needs to T3.

T4 is cheaper, more convenient, given once daily and there are now several brands, all of which are very good; one need not only use the Synthroid brand.

There were a couple of studies that suggested that a combination of T4 and T3 led to better care of hypothyroidism, but follow up studies did not confirm that.

The combination of low T4 and high TSH confirms primary hypothyroidism. The most common cause, especially in someone with type 1 diabetes, is another type of related autoimmune disorder often referred to as Hashimoto's thyroiditis.

It sounds to me like your physician is giving you excellent advice.


Original posting 3 Mar 2004
Posted to Thyroid


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.